Wyoming, 2019

Hail in Wyoming, July 2, 2019

July 2, 2019 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm developed over Hot Springs and Park County and peaked in intensity over Washakie County. There were reports of nickel sized hail near Worland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm developed over Hot Springs and Park County and peaked in intensity over Washakie County. There were reports of nickel sized hail near Worland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 2, 10:32 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 2, 10:32 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1132 AM MDT Tue Jul 2 2019

.SHORT TERM...Today and tonight

Another day of convective weather across much of the Cowboy State
today. The Gulf remains open today (continuing through Thursday),
keeping dewpoints in the 40s and 50s for areas east of the Divide.
The higher dewpoints (low to middle 50s) will be in Johnson
County, with upper 40s to near 50 degrees will be in the Bighorn
Basin. The strongest instability will be over Johnson County, with
Cape values of 2000-2500 J/kg and LI's of -6 to -8, leading to
severe storms with large hail and strong damaging winds being
likely this afternoon. Directional shear is considerable enough
for tornadoes to be a threat as well. The threat for severe storms
is a bit lower in the Bighorn Basin, with Cape values of
1000-1500 J/kg (this is about 500-1000 J/kg lower compared to
Monday) and LI's of
-2 to -4. However, directional shear will be somewhat significant
with veering winds in place.

Isolated to scattered thunderstorms will also be possible over
southern portions. This will mainly occur over Sweetwater County
northward to southern portions of Fremont and Natrona counties.
These storms will be less severe and be more of a dry thunderstorm
variety. Drier air will begin to infiltrate southwestern portions
today, which will also aid in lowering the dewpoints across the
aforementioned areas. This dry air, combined with southwest winds
with gusts of 25 to 30 mph, will also lead to elevated fire
conditions across southern WY.

Overall, storms will be moving to the east-northeast through the
afternoon and end across much of the area this evening. Isolated
storms could be ongoing over Johnson and Natrona counties after
sunset this evening, but will end by midnight. A cold front, over
S MT, will progress southward into N WY late this afternoon and
quickly make it to central portions by 06Z Wednesday. Higher RH's
and lower clouds will spread behind the front, reminiscent of the
low clouds that developed over the weekend.

.LONG TERM...Wednesday through Monday

Afternoon and evening showers and thunderstorm chances will continue
through the week as several shortwaves embedded within the upper
flow sweep across the forecast area. The best coverage will be in
northern Wyoming and over higher elevations. With a drier airmass
and an increasing southwest flow across southwestern Wyoming,
relative humidities will return to the teens on Wednesday and
elevate fire weather conditions. By Friday, models suggest the low
sitting to the northwest will finally lift across Montana. Gusty
winds are likely towards the end of the week as the pressure
gradient tightens in response to the lifting low. Afternoon
temperatures will remain warm through the period with the warmest
day likely Sunday as stronger ridging sets in. A shortwave lifting
across the Intermountain West and Northern Rockies will dampen this
ridge for Monday with more zonal flow anticipated to begin next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM MDT Tue Jul 2 2019

Convection starting to fire this afternoon, approaching both COD
and RKS. Expect VCTS expending to WRL, CPR, RIW and LND later this
afternoon, with variably gusty winds expected. Thunderstorm
activity is expected to decrease around sunset, with the
thunderstorms moving off to the northeast. A cold front will drop
southward across the Big Horn Basin late this afternoon and from
CPR across the Wind River basin this evening. Areas north of the
front will see lighter north winds and MVFR cigs through most of
the night. The front will not move much in the morning, so any
lower clouds will have a hard time eroding through noon.

&&

.FIRE WEATHER...

Strong to severe thunderstorms will be possible over northern
portions this afternoon. Tornadoes cannot be ruled out in these
areas, but will be more likely over zones 281 and 285. Elevated
fire conditions will return across southern zones this afternoon.
Isolated to scattered thunderstorms will also occur over zones 279
and 289. These will more than likely be dry thunderstorms, due to
the infiltration of the drier air.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...Straub
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 2, 2:38 AM MST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
338 AM MDT Tue Jul 2 2019

WYZ001>020-022>030-030945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
338 AM MDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms, especially across
the Bighorn Basin, Johnson County, and the Absaroka Mountains
where some of the storms may be strong to severe. Elevated fire
conditions over southern and southwestern Wyoming.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Independence Day...Scattered afternoon and evening
thunderstorms across mainly northern and northwestern Wyoming. It
will be driest across southwest Wyoming.

Wednesday through Independence Day...Elevated fire conditions
possible over southwest Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Riverton/Lander radar (KRIW), 104 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washakie

When
July 2, 12:06 PM MST to 12:11 PM MST
Where
Washakie County, 3.59 mi NNW of Neiber to 0.6 mi SE of (Wrl)worland Muni Ar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.964, -108.109

Trained spotters reported nickel sized hail near Worland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829377.